This Sunday, the day after we got home from Nana’s funeral, Darrel and I were getting the kids ready to go to town to run some errands when Jed came over to us telling us he had a “Boo-boo on Jed’s tummy.”
He was holding the test Epi-pen in his hand, and lifting his shirt to show us his “boo-boo”.
This isn’t all that unusual; we showed him the test Epi-pen (the one you can use to practice with that has no medicine or needle inside) last summer and he loved it! He often will go find it and smack it against his body to make it spring open. In fact, we usually leave it in the toy box.
So we told him “Well, don’t hit yourself so hard with it, honey!” and chuckled.
For about ten seconds.
Then I suddenly registered that – wait a second – that doesn’t look right. So I grabbed the Epi-pen from him and took a closer look.
“Omigod, Darrel – this isn’t the practice pen – this is a REAL Epi-pen!” I shouted.
We looked at each other in shock for a second before I said “ER. NOW!”
And we swung into action.
Fortunately, we were already heading to town, so everyone was dressed and ready to go – Zac was even already buckled in to his car seat!
We were in the car, speeding down the driveway, and Jed was crying from his “boo-boo”.
I crawled into the backseat to stay with him; I didn’t know what the possible effects of taking a shot of ephedrine could be when you don’t actually need one, but I wanted to be close by to monitor him.
The hospital is about a 35-40 minute drive.
Darrel made it in 22 minutes.
I honestly didn’t know he could drive like that.
When we got there, they wheeled us in to the ER right away and began monitoring Jed. For about an hour after the unfortunate shot, Darrel and I were in a panic. By the time we’d been in the ER for about half an hour, though, the panic started to wear off.
No one there seemed all that concerned about it. (Not that they were mean or anything, more like “Oh, yeah, this happens. No big deal.”)
In fact, when the doctor finally came in to see us, he said that usually the adrenaline works its way out of kids systems in about 2 hours, and it’s not really anything to worry too much about unless they inject their fingers or toes. He said that if it happens again, we probably wouldn’t need to come to the ER.
(He did mention that Jed might be a little hyper after the shot, to which I wryly responded “How would we tell?” Darrel laughed…the doctor just looked a little confused. He doesn’t know Jed!)
The best part of all of this is that we counted while we were in the room (trying to keep Jed from pushing every button, rolling the doctors chair around, and otherwise wreaking havoc) is that this is the THIRD ER visit Jed has had due to taking or injecting medicines he shouldn’t have!
He’s only 3!
Thank God I took all the medicines in the house (aside from the dipenhydramine and Epi-pens) and got rid of them last summer after his last self-administered dosing. I can’t imagine what would have happened if we still had our standard “medicine chest”!
Darrel is convinced he has at least twenty new grey hairs from Sunday, and I’m sure I’ve shaved at least a week or two off my life from the stress…and Jed is perfectly fine! In fact, he was perfectly fine after about half an hour.
But if you see him, be sure to ask about his “boo-boo on his tummy”. He loves to lift his shirt and show off the prick mark and tell everyone about how the “doctor fix mine boo-boo”!
So, this event left me with some questions: have any of your kiddos done this to themselves? What did the doctor say to you? We were told ANY Epi-pen usage required an ER visit…until the ER doctor said otherwise. Anyone have any info to clarify this conundrum?
And where on God’s green earth am I supposed to ‘hide’ an Epi-pen from Jed, when we must have it accessible in case of actual anaphylaxis??